Alert archive / Nevada / Wind Advisories in 2011

Wind Advisory 12, NWS Elko, NV

March 12, 2011Humboldt County, Nevada

NWS Elko, NV issued this wind advisory at Mar 12, 2011, 2:17 PM PST for Humboldt County, Nevada. It took effect at Mar 13, 2011, 11:00 AM PDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2011, 2:17 PM PST (22:17 UTC)
In effect from
Mar 13, 2011, 11:00 AM PDT
Expired
Mar 13, 2011, 2:26 PM PDT
In force
3 hr
Issued by
NWS Elko, NV

County Humboldt County, NV

The radar

The Elko radar (KLRX), 132 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2011-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2011-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1688 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

472 
WWUS75 KLKN 122217
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
217 PM PST SAT MAR 12 2011

...STRONG WINDS EXPECTED SUNDAY MORNING THROUGH EARLY MONDAY...

.A STRONG UPPER AIR SYSTEM WILL CAUSE STRONG WINDS OVER MAINLY
HUMBOLDT COUNTY FROM SUNDAY MORNING THROUGH EARLY MONDAY. WINDS
WILL NOT BE AS STRONG IN THE HUMBOLDT RIVER VALLEY.

NVZ030-131030-
/O.NEW.KLKN.WI.Y.0012.110313T1800Z-110314T1200Z/
HUMBOLDT COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT
217 PM PST SAT MAR 12 2011

...WIND ADVISORY IN EFFECT FROM 11 AM SUNDAY TO 5 AM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 11 AM SUNDAY TO 5 AM PDT MONDAY. 

* WINDS: SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING: EFFECTIVE 11 AM PDT SUNDAY MORNING THROUGH 5 AM PDT
  MONDAY.

* LOCATIONS INCLUDE: WINNEMUCCA...MCDERMITT...PARADISE VALLEY... 
  GOLCONDA SUMMIT 

* IMPACTS: STRONG CROSS WINDS WILL CAUSE HAZARDOUS DRIVING
  CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES ON OPEN
  HIGHWAYS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
2 follow-up statements
057 
WWUS75 KLKN 131102
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
402 AM PDT SUN MAR 13 2011

...STRONG WINDS EXPECTED LATE THIS MORNING THROUGH EARLY
MONDAY MORNING...

.AN APPROACHING STORM SYSTEM WILL BRING STRONG WINDS TO HUMBOLDT
COUNTY TODAY.

NVZ030-140000-
/O.CON.KLKN.WI.Y.0012.110313T1800Z-110314T1200Z/
HUMBOLDT COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT
402 AM PDT SUN MAR 13 2011

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 AM PDT MONDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 AM
PDT MONDAY. 

* WINDS: SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING: EFFECTIVE 11 AM PDT SUNDAY MORNING THROUGH 5 AM PDT 
  MONDAY.

* LOCATIONS INCLUDE: WINNEMUCCA...MCDERMITT...PARADISE VALLEY...
  GOLCONDA SUMMIT 

* IMPACTS: STRONG CROSS WINDS WILL CAUSE HAZARDOUS DRIVING 
  CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES ON OPEN 
  HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
LW
430 
WWUS75 KLKN 132126
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
226 PM PDT SUN MAR 13 2011

...WIND ADVISORY FOR HUMBOLDT COUNTY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELED THE WIND
ADVISORY.

NVZ030-132230-
/O.CAN.KLKN.WI.Y.0012.000000T0000Z-110314T1200Z/
HUMBOLDT COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT
226 PM PDT SUN MAR 13 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY.

GUSTY WINDS IN HUMBOLDT COUNTY HAVE NOT REACHED CRITERIA SPEEDS.
HOWEVER...WINDS WILL STILL BE GUSTY THROUGH PASSES AND SUMMITS
THROUGH SUNSET. BE CAREFUL IF DRIVING HIGH PROFILE VEHICLES.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Mar 12, 3:48 AM PST, 10 hours 29 minutes earlier.

Area forecast discussion, Mar 12, 3:48 AM PST, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
348 AM PST SAT MAR 12 2011

.SYNOPSIS...ALTHOUGH TEMPERATURES WILL BE PLEASANT...LIGHT SHOWERS WILL
CONTINUE TO PLAGUE NORTHERN NEVADA THROUGH THE WEEKEND AND INTO NEXT
WEEK.
&&

.SHORT TERM...TODAY THROUGH MONDAY. IR SATELLITE IMAGERY THIS
MORNING SHOWS AN AREA OF NON-THREATENING MID-HI CLOUDS MOVING EAST
THROUGH ELKO COUNTY INSPIRED BY THE LEFT FRONT QUAD OF AN 80 KT JET ALOFT. THERE
MAY BE SOME FLURRIES THIS MORNING BUT NOT MUCH ELSE. TEMPERATURES
ARE HOVERING AROUND THE FREEZING MARK. SHOULD NOT COOL DOWN MUCH
MORE DUE TO ANOTHER WEAK SHORTWAVE MOVING IN FROM THE WEST AT
THIS TIME IN THE ZONAL FLOW WHICH WILL PROVIDE INCREASING
CLOUDINESS FROM THE WEST. MODELS ARE IN GOOD AGREEMENT THROUGH MONDAY.

THE ZONAL FLOW ALOFT IS COMING TO AN END LATE TODAY. A SLIGHTLY
STRONGER SHORTWAVE IS DEPICTED BY BOTH GFS AND ECMWF TO BRING A
SMALL RISK OF PRECIPITATION TO NORTHERN NEVADA AND PARTS OF EAST
CENTRAL NEVADA BY THIS AFTERNOON. THINK THE MORNING HOURS WILL
STILL BE RELATIVELY DRY SO KEPT A SPATTER OF POPS ACROSS NORTHERN
NEVADA WITH AN EMPHASIS ON HIGHER ELEVATIONS. POPS INCREASE THIS
AFTERNOON ALONG WITH AREAL COVERAGE AS THE SW MOVES THROUGH THE
GREAT BASIN.

POPS WILL ONCE AGAIN BE LOWER AND LIMITED TO THE NORTH TONIGHT AS
SIGNIFICANT RIDGING DEVELOPS AHEAD OF A STRONGER LOW THAT WILL
SWING IN FROM THE PACIFIC OCEAN AND BRING SOME SHOWERS TO THE
NORTHWEST CONUS. AS THE CENTER OF THIS LOW MOVES INTO WASHINGTON
STATE AND CANADA...THE RESULT WILL BE MORE OF A SHALLOW WAVE FOR
NEVADA. AT PRESENT...WINDS MAY BE THE MOST CONCERN. H7 WINDS ARE
POPPING UP AS AROUND 60 KTS OVER WESTERN HUMBOLDT COUNTY LATE
SUNDAY HOWEVER TIMING WILL BE AN ISSUE. IT APPEARS THE WINDS MAY
GET GOING UNTIL LATE SUNDAY AFTERNOON SO ADVISORY CONDITIONS MAY NOT
QUITE MATERIALIZE AS MIXING WILL DIMINISH AFTER SUNSET. THE GFS
MODEL SHOWS MORE PROMISE OF A COLD FRONT PASSAGE ON MONDAY. POPS
WILL BE HIGHER IN THE NORTH AND THERE MAY BE AN INCH OR TWO OF
SNOW ABOVE THE VALLEY FLOORS MONDAY BUT BY THE TIME THE COLDER AIR
SEEPS IN THE MODEL QPF HAS DIMINISHED.

OTHERWISE...MILD DAYTIME TEMPERATURES ARE EXPECTED TODAY AND MONDAY...GENERALLY
IN THE 50S...SLIGHTLY ABOVE NORMAL. SUNDAY TEMPERATURES WILL
GET A BOOST WITH THE STRENGTHENING SOUTHWEST FLOW AHEAD OF THE
NEXT LOW PRESSURE SYSTEM. OVERNIGHT LOWS WILL RANGE FROM THE UPPER
20S TO AROUND FREEZING TONIGHT HOWEVER SUNDAY NIGHT TEMPERATURES
WILL BE MUCH MILDER WITH SOME OCCASIONAL BLUSTERY WINDS DURING THE
NIGHT.

.LONG TERM...MONDAY NIGHT THROUGH NEXT FRIDAY. THE EC...GEM...AND
GFS ARE IN GOOD AGREEMENT THROUGH WEDNESDAY WITH THE MID-LEVEL MASS
FIELDS. THE PERIOD WILL START WITH A NEGATIVELY TILTED TROF CLIPPING
THE PACIFIC NORTHWEST...CHANCE FOR MOISTURE TO SPILL OVER INTO THE
LKN CWA...POSSIBLY BRINGING ISOLATED SHOWERS TO THE NORTHERN ZONES.
THEN EXPECT A BRIEF PERIOD OF ZONAL FLOW ALOFT. EARLY
WEDNESDAY...SOUTHWESTERLY FLOW ALOFT WILL MOVE BACK INTO THE
REGION...IN ADVANCE OF ANOTHER INCOMING PACIFIC LOW. FOR THE PAST 3 DAYS
ON BOTH THE 12Z AND 00Z RUNS...THE MODELS HAVE BEEN CONSISTENT
DEPICTING TIGHT GRADIENT FORCE WINDS IN THE LOW AND MID LEVELS. AT
700 MB THE GFS40 HAS A BROAD SWATH OF 50+ KNOTS ACROSS HUMBOLDT AND
ELKO AND LANDER COUNTIES...THAT WILL SPREAD INTO THE EASTERN ZONES.
MEANWHILE...THE LATEST RUN OF THE EC PROJECTS ALMOST 20 DAM OF
GRADIENT TO SET UP BETWEEN THE SHELDON NATIONAL WILDLIFE
REFUGE/DENIO AND GREAT BASIN NATIONAL PARK/ELY. TO PINPOINT EXACT
TIMING...WILL HAVE TO MONITOR THE EVOLUTION OF THIS SYSTEM FOR
HEADLINE PRODUCTS FOR WINDS. AT THIS TIME...MODEL PROJECTIONS PUT
THIS WIND EVENT AT THE INTERFACE OF A HIGH WIND WARNING/WIND
ADVISORY FOR THE WESTERN ZONES...STILL WAITING FOR THE DETAILS TO
FLESH OUT. THIS WILL BE A WIDESPREAD WIND EVENT...COMPLETE WITH
BLOWING DUST AND DEBRIS. EXPECT WARM TEMPERATURES...UPWARDS OF 55F
IN THE NORTHERN ZONES AND 60F TO 70F IN THE SOUTHERN ZONES.
&&

.AVIATION...CURRENTLY THERE IS A MATURE FRONTAL BOUNDARY ALONG THE
PACIFIC COAST. MID AND HIGH LEVEL CLOUDS WILL MOVE INTO THE AREA.
ISOLATED SHOWERS ARE POSSIBLE IN NORTHERN HUMBOLDT AND ELKO COUNTIES
AFTER 18Z...HOWEVER...PRECIPITATION IS PROJECTED TO STAY NORTH OF
THE KWMC AND KEKO.  VFR CONDITIONS ARE PROJECTED FOR THE ENSUING 24
HR PERIOD.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

92/97/97

Nearby

Wind Advisories in Nevada, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.